Idaho, 2009

Flash Flood and Hail in Idaho, July 5, 2009

July 5, 2009 · NWS BOI · 3 events in 1 county or zone

A jet streak surging out of California slammed into Southwest Idaho during afternoon heating providing the ingredients for an outbreak of severe weather across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A jet streak surging out of California slammed into Southwest Idaho during afternoon heating providing the ingredients for an outbreak of severe weather across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 1:39 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
239 PM MDT SUN JUL 5 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...ONCE AGAIN...CONVECTION IS
GOING UP ACROSS THE REGION. IN OUR CWA...LIGHTNING WAS FIRST
NOTED IN THE OWYHEES JUST AFTER 2 PM MDT. WITH AN UPPER LEVEL JET
STREAK APPROACHING FROM THE SOUTHWEST...AND NEAR AN INCH OF
PRECIPITABLE WATER...WE EXPECT A FAIRLY ACTIVE AFTERNOON AND EVENING.
A LARGE SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER FAR SE
OREGON THIS AFTERNOON...CREATING LOW LEVEL CONVERGENCE AND HELPING
TO DRIVE SURFACE TEMPERATURES UP TO THE HIGHEST READINGS SO FAR
THIS SUMMER. THIS SURFACE TROUGH WILL MOVE EAST OVERNIGHT AND BE
REPLACED BY A COLD FRONT THAT WILL PASS THROUGH MONDAY
MORNING. THIS FRONT WILL USHER IN COOLER AIR FOR MOST OF THIS
COMING WEEK. OUR MOIST AIRMASS WILL ALSO BE PUSHED OFF TO THE
EAST...MEANING MUCH LESS IN THE WAY OF THUNDERSTORMS MONDAY AND
TUESDAY. THE PREVIOUSLY MENTIONED COLD FRONT IS ASSOCIATED WITH AN
UNSEASONABLY STRONG UPPER LEVEL TROUGH. THIS TROUGH WILL NOT MOVE
THROUGH THE REGION...BUT RATHER WILL STALL TO OUR WEST AND THEN
WEAKEN AS THE WEEK PROGRESSES. HOWEVER...IT WILL STILL PUSH A SECOND
COLD FRONT THROUGH TUESDAY. THIS WILL FURTHER COOL THE TEMPERATURES...
RESULTING IN HIGHS ON TUESDAY IN THE LOWER TO MID 80S IN THE LOWER
ELEVATIONS AND 60S AND 70S IN THE MOUNTAINS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH
OVER THE PACIFIC NORTHWEST THROUGH THURSDAY BRINGS COOLER NORTHWEST
FLOW FOR TEMPERATURES BELOW NORMAL. THE UPPER LEVEL TROUGH WILL
REMAIN FAR ENOUGH TO THE NORTHWEST THAT MUCH OF THE FORECAST AREA
WILL BE DRY...EXCEPT FOR AREAS AROUND BAKER AND MCCALL WHICH STAND
THE BEST CHANCE OF RECEIVING MEASURABLE RAINFALL. UPPER TROUGH
SPLITS INTO TWO MAIN PARTS...ONE WHICH PUSHES EAST AND THE OTHER
WHICH HANGS OFF THE PACNW COAST THURSDAY WHICH WILL ALLOW THE FOUR
CORNERS HIGH TO STRENGTHEN INTO THE INTERMOUNTAIN WEST INTO NEXT
WEEKEND. 12Z GFS NOW COMING MORE IN LINE WITH ECMWF DEPICTION OF THE
UPPER RIDGE AXIS BUILDING INTO THE FORECAST AREA BY SATURDAY. BASED
ON THIS...WILL TREND FORECAST TOWARDS THE DRIER SOUTHWEST FLOW ALONG
WITH A WARMING TEMPERATURES.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND LINGER INTO THE EVENING...WITH THE ACTIVITY FOCUSED
MAINLY OVER THE MOUNTAINS. THIS ACTIVITY WILL BRING GUSTY OUTFLOW
WINDS...BRIEF HEAVY RAIN AND SMALL HAIL...ESPECIALLY NEAR THE KMYL
AND KBKE AREAS. EXCEPT FOR ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE
WEST CENTRAL MOUNTAINS EARLY MONDAY MORNING...PARTLY CLOUDY SKIES
AND VFR CONDITIONS ARE EXPECTED MONDAY. BREEZY SOUTHEAST WINDS
THIS AFTERNOON BECOMING NORTHWEST MONDAY MORNING WITH PASSAGE OF A
DRY COLD FRONT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JS/BB
AVIATION.....JS
Hazardous weather outlook, Jul 5, 4:48 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
548 AM MDT SUN JUL 5 2009

IDZ011>016-028>030-ORZ061>064-061200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
548 AM MDT SUN JUL 5 2009 /448 AM PDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 3:01 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
401 PM MDT SUN JUL 5 2009

IDZ015-016-030-052300-
OWYHEE ID-TWIN FALLS ID-
401 PM MDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
  AND EXTREME EAST CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 500 PM MDT.

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS IN TWIN FALLS COUNTY...ONE NEAR ROGERSON...AND
THE OTHER ABOUT 10 MILES SOUTHWEST OF CASTELFORD.  THE STORMS WERE
MOVING NORTHEAST ABOUT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

ONE THUNDERSTORM WILL BE NEAR...
  CASTLEFORD AROUND 420 PM MDT...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4264 11493 4235 11434 4213 11462 4234 11508
TIME...MOT...LOC 2157Z 221DEG 13KT 4227 11484

LRC
Local storm report, Jul 5, 3:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
406 PM MDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 S CASTLEFORD          42.48N 114.87W
07/05/2009  M0.50 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            QUARTER TO HALF INCH HAIL.

&&

JSMITH

The radar

The Pocatello radar (KSFX), 162 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Twin Falls

When
July 5, 3:40 PM MST to 3:50 PM MST
Where
Twin Falls County, 0.69 mi N of (Twf)twin Falls Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -114.480

A trained spotter reported three quarter inch hail.

Hail, Twin Falls

When
July 5, 3:50 PM MST to 4:00 PM MST
Where
Twin Falls County, 0.86 mi NE of Twin Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.580, -114.460

A trained spotter reported three quarter inch hail with heavy rain.

Flash Flood, Twin Falls

When
July 5, 3:55 PM MST to 4:30 PM MST
Where
Twin Falls County, 2.76 mi N of (Twf)twin Falls Arpt to 0.86 mi NE of (Twf)twin Falls Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.520, -114.480

Trained spotters around Twin Falls reported heavy rain and 4 to 6 inches of standing and running water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184687, 184682, 184707.